Is there help for a person who has always been a 'little depressed'Fri, Jul 25th 2008
I am a 50 year old female, and I feel that I have never really experienced happiness. I think in some cases I've been able to hide my depressed state, but it is getting harder. I have always been overly emotional, and have always been a big crier. Some questionnaires ask the question, "do you no longer want to do something you previously enjoyed doing?” That's part of the problem - I don't really think there's ever been anything that I've really loved doing - even as a child.
It's not like I can't function - I am intelligent and creative and have been fairly successful, but I do have a really hard time with criticism at work. In social situations I am shy, but I have a group of friends who are anything but shy. I have had relationships, but have never been married or even lived with a man. I don't have any social life now, but did when I was younger. I didn't get involved often, but when I did I became so resistant to rejection that I would hang on even after knew it was over. I would just set myself up for more rejection.
I have never been confident in my appearance or my body - even when I was younger and knew I wasn't ugly or fat. I always look my best when going somewhere. I wish I would exercise and lose some weight (I'm not obese, but need to lose around 20 pounds), and I've started many programs but never stick with it. I do get excited when something exciting happens, but that fades quickly and I'm back to blah. When something sad or disappointing happens, I get so depressed that it takes over my life. I literally cry and cry and cry.
I have tried Prozac and Zoloft in the past and it stopped the crying, and all emotions, but made me numb and fat - I still felt depressed, but I didn't care, which to me was worse than being depressed and wanting to get better. I recently lost my job due to a layoff and I am having a hard time getting over it and getting another job. I took Cymbalta for 9 months, but it just made me gain weight and sleep a lot (It was a nightmare to quit this drug). I'm currently on Wellbutrin and I can't sleep at all. I switched to SR from extended release but I'm still up all night, and then I'm too tired to get anything done the next day. Not even sleeping pills work. Xanax will put me to sleep, but then I can't seem to get up the next day. The inability to go to sleep is there with or without any of the drugs, but seems worse now. I am so tired all of the time.
I guess my basic question is - is there a type of depression that is always slightly there, but allows a person to be functional, but the reaction to sadness, criticism, or rejection is over exaggerated? - Cry a lot, can't get anything done because of procrastination or just too tired, can't sleep, crave food (gain weight), and just feel totally lazy with no motivation to even get dressed. If so, is there a certain kind of anti-depressant that works best for this? My doctor seems like he's running out of options.
By the way, my mother was always depressed (more severe than me), but would never get help. Also, I have two sisters who also have issues but they aren't the same as mine. One sister has suffered with obesity for most of her life and has tried many antidepressants with no good results. She just started taking Lyrica and a sleeping medication that she says is working. Why would this work for depression? My other sister started taking ADHD drugs because of her inability to focus and get anything done. She's never been able to keep a job or keep up with household chores, mostly due to lack of motivation. She's always been snappy and overly critical (kind of a mean know-it-all attitude), but I think the Adderal makes her reactions worse. I adopted a foster child about 5 years ago who is now a teen, and I don't want her to grow up with a depressed mom as I did. The older I get, it seems like the depression is more severe and difficult to hide from her. Are the problems my siblings and I have just due to being raised by a terribly depressed mother? Thanks for any advice you can give.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
- Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.